question-icon

What is the cause and treatment for schamburg's purpura?

default
Posted on Sat, 26 Jul 2014
Question: I interacted with you about 3 weeks ago. You suggested Shramburgs but I am thinking drug induced small vessel vasculitis because of the sudden onset after the admin of Gabapentin (you offered that too). legs swollen with rash - he just broke out again yesterday (3rd time - suddenly). we now have a Primary Doc and will see a Dermo in 3 weeks. the Primary found nothing when he did a biopsy - it was at the end of the breakout. he said that we do not need the color dopler as we had a recent ultra sound (and I have forgotten to ask the results - but you suspect Venous insufficiency). this is very demoralizing for my brother . Last breakout Gastro RX'd Spironolactone 50mg and then Primary increased it to 100mg. Brother reacted emotionally very poorly to this RX - confused, lethargic, and weepy. so this has been removed. he is soley on diuretic now. antibiotic has been deemed to be not helpful for whatever the heck this is.
doctor
Answered by Dr. Kakkar S. (1 hour later)
Brief Answer:
Upload recent pictures

Detailed Answer:
Hello

Yes , I do remember interacting with you.

Kindly upload the most recent pictures and I will get back to you later in the day

Regards
Above answer was peer-reviewed by : Dr. Chakravarthy Mazumdar
doctor
default
Follow up: Dr. Kakkar S. (4 minutes later)
I don't have them - I am in Napa Valley and my brother is in Oregon - the look exactly the same as the last several photos that I sent to you. exactly - he sent me a photo on my phone and I can't download it
doctor
Answered by Dr. Kakkar S. (6 hours later)
Brief Answer:
Schamburg's disease

Detailed Answer:
Hi.

I have gone through the previous query as well as I have also looked at the picture. This is Schamburg's purpura and nothing else.

In drug induced vasculitis the lesions are painful and have a burning sensation, which I guess is not the case here. Although he has pain and he cant walk but that is due to RA affecting his joints. You can specifically ask him whether the skin lesions are painful? burning? In drug induced vasculitis the skin lesions are painful and have a burning sensation and pressing on the skin lesions reveals tenderness.

Regards
Above answer was peer-reviewed by : Dr. Chakravarthy Mazumdar
doctor
default
Follow up: Dr. Kakkar S. (31 hours later)
I called my brother. You are correct - there is no pain in the lesions on his legs. It is his feet that burn from neuropathy. My questions are these:
1. Is Schramburg's Purpura a complication seen in patients with Hep C or RA?
2. This is his third outbreak - so this is what we can expect? 2 weeks of outbreak and 2 weeks of normality?
3. Will compression stockings help? should he wear them all the time even when he is not broken out?
4. should hie stay off his feel only when he is broken out?
5. Will this plague him the rest of his life?
6. The biopsy showed nothing (he as at the end of his outbreak) - is this typical - does biopsy show Schramburgs - or do you assess this visually.
7. why would this happen?
8. have you ever seen anyone react negatively to Spironolactone
He was more accepting this time of the outbreak. Like I said - we have an appointment with a Dermo in about 3 weeks - but the knowledge that you have given me has been crucial to my brothers well being.
doctor
Answered by Dr. Kakkar S. (18 hours later)
Brief Answer:
Schamberg's disease

Detailed Answer:
Hi.

Wow that's a real volley a questions. I would try to answer as best as possible.

Schamburg purpura is one of the many entities grouped as Progressive pigmentary dermatoses (PPD) which are chronic and relapsing disorders characterized by a symmetrical rash of petechial and pigmentary macules confined to the lower limbs.

The lesions are mostly seen on the lower limbs, but may occur anywhere on the body and consist of pinhead-sized reddish puncta resembling grains of cayenne pepper that further form irregular plaques of orange or brown pigmentation (owing to hemosiderin).

The etiology is largely unknown. Venous insufficiency, exercise, gravitational dependency, capillary fragility are important cofactors. Drugs that are commonly implicated are acetaminophen, aspirin, benzodiazepines, anti-diabetics (glipizide), hydralazine, thiamine etc. Spironolactone and gabpentin have not been implicated as yet. Cell-mediated immunity might play a role.

Compression stocking would help as venous insufficiency is an important co-factor in development of schamberg's.

Histologically, there is perivascular infiltrate of lymphocytes and macrophages centred around superficial blood vessels of the skin with endothelial swelling and narrowing of XXXXXXX However, overt vasculitis is not usually observed. Extravastion of RBC's with marked hemosiderin deposition in macrophages is typically seen.

Though various remedies have been tried and good results reported with PUVA and NB-UVB but they are practical only in ambulatory patients. I would suggest oral pentoxiphylline 400 mg thrice daily along with calcium dobesylate 500 mg twice daily for a month. I think you would need a prescription for these from a dermatologist. Do let me know what does your dermatologist says about this condition.

Regards
Above answer was peer-reviewed by : Dr. Chakravarthy Mazumdar
doctor
Answered by
Dr.
Dr. Kakkar S.

Dermatologist

Practicing since :2002

Answered : 9371 Questions

premium_optimized

The User accepted the expert's answer

Share on
What is the cause and treatment for schamburg's purpura?

Brief Answer: Upload recent pictures Detailed Answer: Hello Yes , I do remember interacting with you. Kindly upload the most recent pictures and I will get back to you later in the day Regards